Illinois, 2004

Flooding in Illinois, June 16 to 24, 2004

June 16 to 24, 2004 · NWS DVN · 2 events in 2 counties and zones

See write up under 06/01/04.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

See write up under 06/01/04.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 16, 3:41 AM CST, 8 hours 43 minutes earlier.

Area forecast discussion, Jun 16, 3:41 AM CST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 AM CDT WED JUN 16 2004

.SYNOPSIS...
SOME PESKY SHOWERS/WEAK THUNDERSTORMS AFFECTING THE WESTERN FRINGES
OF THE CWA THIS MORNING...THEY APPEAR TO BE FORMING IN AN AREA OF
MID LEVEL SHEAR AND CONVERGENCE...WITH THE ASSISTANCE OF THE EAST TO
WEST MOISTURE GRADIENT...AND A WEAK LOBE OF VORTICITY FROM A MAX TO
THE SOUTHEAST OF THE PRECIP.  VERY WEAK...VERY UNFOCUSED...BUT
THERE.  GOOD OLD ISOLATED STRIKES AGAIN.  IN THE SYNOPTIC
SCALE...THE UPPER LEVEL WESTERLY FLOW ALOFT CONTINUES...WITH ENOUGH
WIGGLES IN THE FLOW TO MAKE THINGS VERY INTERESTING.  THIS IS IN THE
NORTHERN STREAM.  A TROPICAL LOW HAS BEEN DRAWN NORTH TO OVER THE
SOUTHERN PLAINS...BRINGING LOTS OF MOISTURE TO THE AIRMASS THERE.
AT THE SURFACE...THE SURFACE FRONT DRAPED FROM NORTHERN MINNESOTA TO
CENTRAL KANSAS HAS CONVECTION ALL ALONG ITS LENGTH THIS
MORNING...WITH THE STRONGEST MCS FEATURE OVER EASTERN NEBRASKA.

.SHORT TERM...(TODAY AND TONIGHT)
MAIN CONCERN...AS IT HAS BEEN FOR SEVERAL DAYS...IS THE CONVECTIVE
TRENDS. ETA APPEARS TO HAVE THE BETTER INITIALIZATION THIS
MORNING...WITH THE GFS NOT ONLY HAVING POORLY DEPICTED THE MID LEVEL
MOISTURE FIELDS THIS MORNING...BUT IS ALSO SUFFERING FROM FEEDBACK
ISSUES AS EARLY AS 18Z TODAY.  IT IS INTERESTING TO NOTE THAT THE
MODELS PICK UP ON SOMETHING DEVELOPING IN SOUTHEAST IOWA THIS
MORNING...BUT CONSIDERING RADAR TRENDS HAVE GONE OVERBOARD WITH IT.
FEEL FAIRLY STRONGLY THAT IT WILL FOLLOW DIURNAL TRENDS AND NOT ONLY
DIMINISH AFTER SUNRISE...BUT ALSO SHOULD SHIFT NORTH OF THE CWA BY
8-9 AM THIS MORNING.  THEN...WITH MID LEVEL CLOUDS STILL TO BE QUITE
THICK OVER THE AREA...HEATING WILL AGAIN BE LIMITED OVER THE
AREA...THOUGH HAVE A RELATIVELY WARM START THIS MORNING AND WE
SHOULD GET CLOSE TO TUESDAYS HIGHS.  LOOKS LIKE IT MIGHT BREAK OUT
IN SUNSHINE IN THE SOUTH FOR A SHORT WHILE THIS MORNING...AND HAVE
ALLOWED A LITTLE MORE WARMING THERE.  THE FRONT POSITIONED OVER THE
PLAINS WILL SLOWLY DROP SOUTHEAST TOWARDS THE AREA TODAY.  THINK
THAT PERHAPS THE MODELS ARE TOO FAST WITH THIS MOVEMENT DUE TO THE
STRENGTH OF THE TROPICAL SYSTEM WITH ITS DENSE AIRMASS...AND FRONT
WILL NOT BE ABLE TO AFFECT CWA UNTIL AFTERNOON.  PRETTY DECENT
CONFIDENCE THE SOMEWHERE WILL GET PRECIP THIS AFTERNOON...BUT COULD
NOT NARROW DOWN TO A SPECIFIC AREA SO LEFT THINGS WITH LIKELY
EVERYWHERE.  SIMILAR STORY FOR TONIGHT WITH THE FRONT IN THE
VICINITY.  IF THE FRONT DOES SLOW DOWN...THE FOCUS WILL BE THE
NORTHERN CWA...WHICH IT APPEARS THAT THE MODELS ARE ALREADY HITTING
PRETTY HARD.  SO...WENT WITH A HIGH LIKELY AND DAY CREW CAN REFINE
IF IT CONTINUES TO LOOK GOOD.  SEVERE THREAT LOOKS SOMEWHAT LIMITED.
HEATING IS A REAL ISSUE...AND THOUGH WE ARE GETTING PLENTY OF
MOISTURE AND SHEAR...INSTABILITY NOT ENOUGH FOR REALLY DEEP STRONG
CONVECTION.  THIS LEAVING US WITH A FEW HAILERS AND WIND
PRODUCERS...BUT NOT MUCH ELSE...AND SHOULD BE LIMITED TO THE
AFTERNOON AND EVENING HOURS.  OVERNIGHT TO TRANSITION TO HEAVY
RAIN...WITH MAINLY STRATIFORM RAINFALL AND EMBEDDED THUNDER.  HAVE
HELD OFF ON FLOOD WATCH FOR NOW...MUCH DEPENDS ON WHERE THE
AFTERNOON CONVECTION SET UP...AND HOW FAR SOUTH THAT FRONT CAN MAKE
IT.  ONCE THESE VARIABLES CAN BE REFINED...FLOOD WATCH COULD BE
ISSUED.  WE HAVE A NUMBER OF RIVERS ALREADY IN FLOOD...AND MANY
LOCATIONS SIGNIFICANTLY ABOVE NORMAL ON SEASONAL PRECIP AND ARE
ALREADY TOO WET.   ...LE...

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY)...FOCUS CONTINUES TO BE ON
RAIN CHANCES THROUGHOUT. 00Z MEDIUM RANGE GUIDANCE CONTINUES SEVERAL
DAY TREND OF BACKING OFF TREND OF UPPER LEVEL HUDSON BAY LOW
SETTLING SOUTHWARD AND RESULTING NW FLOW OVER CWA. ONLY UKMET SHOWS
HINT OF THIS HAPPENING BRIEFLY MONDAY..WHILE GFS NO LONGER
ADVERTISES THIS WITH PERSISTENT ZONAL FLOW RETURNING IN BOTH MODELS
BY DAY 7. WITH LOW CONFIDENCE IN LONG TERM...FEW CHANGES TO WEEKEND
AND BEYOND KEEPING TSRA CHANCES MON SINCE ALREADY INTRODUCED AND
THEN DRY BEYOND. MAY NEED ADDITIONAL CHANCES TUE AND WED WITH RETURN
TO ACTIVE ZONAL FLOW BUT WILL HOLD OFF UNTIL MODELS TO STABILIZE
SOME.

IN NEARER TERM...THURSDAY WILL HAVE DIVERGENT FLOW AT H5 WITH
ENTRANCE REGION TO H2 JET OVER NORTHERN GREAT LAKES AND FRONT DRAPED
ACROSS SOUTHERN CWA FOR LIKELY POPS. LEFT IN MENTION OF HEAVY
RAIN...BUT TRIMMED BACK MENTION OF THUNDER WITH SATURATED SOUNDINGS.
OVERALL...NOT IMPRESSED WITH LOW LEVEL CONVERGENCE ALONG FRONT OR
AMOUNT OF QG FORCING FOR HEAVY RAIN POTENTIAL...BUT CANNOT RULE OUT
WITH HIGH PRECIP H20. FOLLOWED ETA FIRST SEVERAL PERIODS AS IT HAD
BETTER INITIALIZATION OF LOW LEVEL MOISTURE FIELDS. RAIN SHOULD END
THU NIGHT AS FRONT PUSHES WELL TO SOUTH AND RIDGE POKING INTO
NORTHERN PLAINS WILL BRING DRIER NORTHEAST FLOW. THIS RIDGE TO
DOMINATE FRIDAY WITH THE FRONT WELL TO SOUTH FROM KS TO OHIO RIVER
VALLEY. LARGE DISAGREEMENTS BETWEEN ETA AND GFS WITH H85 RETURN FLOW
AND SURFACE HIGH INFLUENCE FRI NIGHT INTO SAT. 06Z ETA KEEPS US IN
DRY NE FLOW AROUND HIGH INTO EARLY SATURDAY...WHILE GFS HAS HIGH
PUSHING OFF TO GREAT LAKES AND FRONT LIFTING BACK TO MO BORDER BY
SAT NIGHT. FOR NOW WILL KEEP FORECAST IN LINE WITH GFS WITH CHANCE
POPS LATE FRIDAY NIGHT INTO SAT NIGHT. ...DLS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/DLS
Hazardous weather outlook, Jun 16, 4:24 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 AM CDT WED JUN 16 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
524 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA NORTHWEST OF A LINE FROM FREEPORT THROUGH THE QUAD CITIES...
MOUNT PLEASANT...TO MEMPHIS MISSOURI. SCATTERED THUNDERSTORMS WILL
CONTINUE ACROSS EASTERN IOWA NORTH OF HIGHWAY 30 UNTIL MID MORNING.
THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL WITH
RAIN AMOUNTS AS HIGH ONE INCH IN LESS THAN AN HOUR.

LATER THIS AFTERNOON...THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK
AREA. THERE WILL BE A SMALL THREAT OF DAMAGING WIND AND LARGE HAIL
WITH STORMS...ESPECIALLY OVER EAST CENTRAL AND SOUTHEAST IOWA. A
BRIEF WEAK TORNADO IS ALSO POSSIBLE. ALL THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS ACROSS THE
ENTIRE AREA.

TONIGHT...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE AREA. THE MAIN THREAT WILL BE HEAVY RAIN WITH LOCAL RAINFALL
AMOUNTS AS HIGH AS 2 TO 3 INCHES. THIS MAY LEAD TO MINOR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THURSDAY.
LOCALLY HEAVY RAINFALL AND MINOR FLOODING WILL BE POSSIBLE.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED FRIDAY NIGHT INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

DLS

In the hours before

Local storm report, Jun 16, 11:19 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0602 AM     FLASH FLOOD      4 E FAIRBANK            42.64N 91.97W
06/16/2004                   BUCHANAN           IA   PUBLIC

            HIGHWAY 281 CLOSED NEAR INTERSECTION OF COUNTY ROAD W13.

0545 AM     FLASH FLOOD      1 N HAZLETON            42.63N 91.91W
06/16/2004                   BUCHANAN           IA   EMERGENCY MNGR

            HIGHWAY 281 CLOSED JUST WEST OF HIGHWAY 150 INTERSECTION.
            WATER OVER ROAD FOR 30 MINUTES.

&&

BLACK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Jo Daviess

When
June 16, 12:24 PM CST to June 24, 3:30 AM CST
Where
Jo Daviess forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Flood, Carroll

When
June 18, 3:44 PM CST to June 24, 5:00 AM CST
Where
Carroll forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416341, 5416342.